Drug points

Predictions of hypoxaemia at high altitude in children with cystic fibrosis

BMJ 2003; 327 doi: http://dx.doi.org/10.1136/bmj.327.7428.1384 (Published 11 December 2003)
Cite this as: BMJ 2003;327:1384
  1. Inger Marie Waage, medical consultant (inger.waage{at}helse-bergen.no)1,
  2. Ane Gedde-Dahl, pharmacist2
  1. 1Department of Psychiatry, Haukeland University Hospital, N-5021 Bergen, Norway
  2. 2Regional Drug Information Centre (RELIS Vest), Haukeland University Hospital
  1. Correspondence to: I M Waage, Solli Nervesanatorium, Osveien 15, N-5227 Nesttun, Norway

    Antipsychotic drugs have been associated with an increased risk of venous thromboembolism.1 We report for the first time the case of a patient who developed a pulmonary embolism after starting treatment with olanzapine.

    A 28 year old man was admitted to hospital due to a psychotic disorder. Treatment with olanzapine (10 mg/day) was started, and the dose was gradually increased to 30 mg/day. He also received levomepromazine (50 mg/day), oxazepam (10 mg/day), and flunitrazepam (1 mg/day). After 10 weeks, the patient complained of respiratory pain and he had two episodes of haemoptysis. Clinical examination showed no auscultatory findings, no dyspnoea, no tachypnoea, no fever, and normal blood pressure and heart rate. Blood analysis showed raised concentrations of C reactive protein (113 mg/l (normal range < 10 mg/l)), fibrinogen (6 g/l (2-4 g/l)), and D-dimer (0.89 mg/l (< 0.50 mg/l)). Spiral computed tomography showed a pulmonary embolism in the left lower lobe. Standard anticoagulant treatment was started, and the patient recovered. Olanzapine was discontinued, and his medication changed to quetiapine.

    Recent reports suggest an association between clozapine and venous thromboembolic events.25 However, thromboembolic complications have not previously been described in patients taking olanzapine. The sedating effects as well as the weight gain associated with this antipsychotic treatment can lead to a more sedentary lifestyle, thus creating predisposing conditions for venous thrombosis. In this case, the patient was overweight (body mass index 28.5), but his weight had not substantially changed since starting to take olanzapine. He was otherwise healthy, and his level of physical activity was normal. Tests for possible coagulation disorders—including tests for antiphospholipid antibodies (immunoglobulin lupus anticoagulants and anticardiolipin antibodies), mutation of the methylenetetrahydrofolate reductase C677T thermolabile variant, prothrombin G20210A mutation, activated protein C resistance, protein C, protein S, antithrombin III, and homocysteine—did not show any underlying risk factors. This leaves the question of the medication's possible direct causal effect.

    Footnotes

    • Contribution The report was drafted and edited by both authors. IMW was responsible for the clinical care of the patient and is the guarantor.

    • Funding None.

    • Competing interests IMW has received reimbursement for attending conferences from Lundbeck, Pfizer, and AstraZeneca and has been paid consultant fees by AstraZeneca

    References

    THIS WEEK'S POLL